0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Editor's Correspondence |

Inadvertent Iodine Excess Causing Thyrotoxic Hypokalemic Periodic Paralysis

Huy A. Tran, MD, FRCPA
Arch Intern Med. 2005;165(21):2536. doi:10.1001/archinte.165.21.2536-a.
Text Size: A A A
Published online

Extract

The recent interesting article by Ohye et al1 addressed the continuing problem of nonprescribed and occult medication use. I applaud the scientific dedication of the 2 lead authors who took it upon themselves to ingest the implicated tablets, which have been analyzed to contain portions of tetraiodothyronine (T4) and triiodothyronine (T3). Most would have been convinced without the need to take this extra step, which is unnecessary for 2 reasons. The first is that data on the pharmacokinetic of T3 and T4 are well established.2 The 34 μg to 45 μg of T4 would have few biological effects owing to the binding of T4 to circulating proteins. As the half-life of T4 is 7 to 10 days, a good 4 to 6 weeks of consistent T4 ingestion would need to occur to ensure a therapeutic level. The elevated T3 level is consistent with its short half-life, and the dose approximates that used therapeutically. Thus, its transient use is reflected biologically in a mild reduction in thyroid-stimulating hormone level. The second reason is the effect of self-testing, which may unmask other unheralded medical conditions, particularly that which is specific to my and the authors’ heritage. This is best highlighted in the following clinical vignette.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

Figures

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Web of Science® Times Cited: 5

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Articles Related By Topic
Related Collections
PubMed Articles
Jobs
brightcove.createExperiences();